Intera Oncology has recalled 440 Intera 3000 Hepatic Artery Infusion Pumps following three reports of potentially life-threatening medication flow rates.
Although no injuries or deaths related to the pump malfunction have been reported yet, the US Food and Drug Administration (FDA) has deemed the recall Class I, the most serious category that indicates the device could cause injury or death.
Intera Oncology initiated the recall in July following reports from clinicians that the pumps, which are implanted to deliver chemotherapy to treat liver tumors, were delivering medications faster than expected. A fast flow rate can lead to life-threatening hematologic toxicity, neurotoxicity, or death. It also means patients will run out of medication too soon, potentially leading to disease progression or death.
The FDA notice states the company has advised customers to continue to monitor flow rate as per standard refill procedure as well as monitor for liver toxicity to adjust dosing as per standard protocols.
The company also said to consider pump replacement if altered flow can't be adequately managed by dosing adjustments or having patients come in for medication refills and to verify the flow rate sooner than every 2 weeks if the pump appears to be flowing more than 15% outside its labeled specification.
Questions about the recall can be directed to Intera Oncology at (800) 660-2660 or support@interaoncol.
Sharon Worcester, MA, is an award-winning medical journalist based in Birmingham, Alabama, and writes for Medscape, MDedge, and other affiliate sites. She currently covers oncology but has also written on a variety of other medical specialties and healthcare topics. She can be reached at email@example.com or Twitter @SW_MedReporter.
Lead image: Intera Oncology
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to firstname.lastname@example.org.
Cite this: Intera Oncology Recalls Hepatic Artery Infusion Pumps for Possible Life-Threatening Issue - Medscape - Aug 30, 2022.